Lost consciousness on the job…
November 26, 2012


Posted by Andy Jagoda, MD in: Cardiovascular , 37 comments

A 49-year-old male construction worker presents to the ED reporting a brief loss of consciousness 30 minutes prior to arrival while climbing through a crawlspace at work. He reports a prodrome of feeling short of breath, lightheaded, and dizzy, with associated midsternal chest pain. Family members at the bedside report that he was complaining of generalized weakness with mild shortness of breath at rest and on exertion for the past 3 to 4 days. His past medical history is significant for rectal cancer treated with resection, a traumatic fracture of L3, and deep vein thrombosis 9 months ago, after which he completed a 6-month course of warfarin. The patient denies use of tobacco, alcohol consumption, or use of illicit drugs. There is no family history of any medical problems. His vital signs upon arrival are: temperature, 36C; blood pressure, 104/79 mm Hg; heart rate, 106 beats per minute; respiratory rate, 20 breaths per minute; and oxygen saturation, 95% on room air. He is in no distress, is sitting upright on the stretcher, and is speaking in full sentences. Aside from a regular tachycardia, his exam is normal. Initial ECG shows a sinus tachycardia at 106 beats per minute, rightward axis deviation, ST-segment depressions throughout, and deep T-wave inversions in the anterolateral leads. Laboratory analysis, including cardiac markers, electrolytes, CBC, and renal function are remarkable only for a platelet count of 115,000 x 109/L. Initial cardiac markers and electrolytes are normal. You put acute coronary syndromes on the top of your differential and admit the patient to the observation unit, but you wonder if there is anything else that should be done while waiting for the second troponin… read more

“Something doesn’t add up…” Case Conclusion
April 6, 2012


Posted by Andy Jagoda, MD in: Cardiovascular, Neurologic, Trauma , add a comment

The Conclusion Is…

A subdural or epidural hematoma would have to be extensive to cause hemiparesis, hemisensory loss, and neglect. A Todd paralysis after seizure was possible, but was considered only after ischemic causes were ruled out. Since the initial noncontrast head CT showed a small subdural hematoma, ischemic stroke was the next most-worrisome possibility. Concern for dissection should be raised when ischemic stroke is considered in the setting of trauma. A CTA was obtained that showed near occlusion of the right internal carotid artery. IV tPA was not administered for this traumatic dissection for concern of worsening or creating hemorrhagic complications. Interventional neuroradiology was consulted immediately, and the patient was placed on a heparin infusion as a bridge to the procedure. Stenting of the vessel was performed, and though it was not successful in reversing her neurological deficits, it may have prevented further ischemic damage. read more

Something doesn’t add up…
March 26, 2012


Posted by Andy Jagoda, MD in: Cardiovascular, Neurologic, Trauma , 31 comments

A 29-year-old woman is brought in by EMS after a motor vehicle accident in which she was an unrestrained driver. She was found by the medics lying across the steering wheel with a large gash on her forehead. At the scene, she was awake, but disoriented, and there was a strong odor of alcohol on her breath. Her ED assessment revealed a small right-sided subdural hematoma and a zygoma fracture. Her serum ETOH level was 260 dL/mL, and she was placed under observation status on the trauma service. Six hours later, she becomes agitated and then rapidly develops left-sided weakness and neglect. Your first thought is that she must have had a seizure and is left with a Todd paralysis . . . but it doesn’t quite add up, and you wonder what else might have happened. read more

“Chief Complaint: Lethargy” … Case Conclusion
February 6, 2012


Posted by Andy Jagoda, MD in: Cardiovascular, Gastrointestinal, Hematologic/Allergic/Endocrine Emergencies, Renal and Genitourinary Emergencies , add a comment

The Conclusion Is…

The local Poison Control Center was promptly contacted and the controversies, risks, and benefits of HBO treatment were discussed. The local HBO center was contacted and because of its close proximity and because the patient had evidence of end-organ damage, the decision was made to transfer the patient for treatment. She received an aspirin for her ECG changes and was transferred with ongoing NBO therapy. The HBO treatment was provided without complication. The patient was admitted to the medical service, after which she underwent 2 additional “dives” during her hospitalization. Her 6-hour troponin I level peaked at 2.1 mg/L, and an ECG obtained at that time had returned to her baseline. Subsequent cardiac biomarkers were obtained 12 hours after presentation and were normal. She remained hemodynamically stable and free of symptoms during her hospitalization. After undergoing stress echocardiography testing on hospital day 2, which did not reveal evidence of reversible myocardial ischemia, she was discharged on hospital day 3. At a 6-week clinic follow-up appointment, she denied any symptoms and had a normal examination. However, she said she had sold her apartment and moved in with her son’s family. read more

Chief Complaint: Lethargy…
January 25, 2012


Posted by Andy Jagoda, MD in: Cardiovascular, Gastrointestinal, Hematologic/Allergic/Endocrine Emergencies, Renal and Genitourinary Emergencies , 28 comments

EMS brings in a 64-year-old gentleman with a chief complaint of lethargy. On arrival, the patient is bradycardic at 40 beats per minute with a normal blood pressure. You ask the nurse to immediately move the man to the resuscitation bay, obtain intravenous access, draw a rainbow of labs, and obtain an ECG. The EMS report states that they found him at home alone, unable to ambulate without assistance. The patient tells you that he has missed dialysis for the past few sessions because he did not have the energy to make it to clinic. You obtain an ECG and immediately notice concerning abnormalities. read more